Format

Send to

Choose Destination
Chest. 2002 Jul;122(1):37-42.

Heparin-induced thrombocytopenia: temporal pattern of thrombocytopenia in relation to initial use or reexposure to heparin.

Author information

1
Department of Immunology and Transfusion Medicine, Ernst-Moritz-Arndt University, Greifswald, Germany.

Abstract

STUDY OBJECTIVES:

Heparin-induced thrombocytopenia (HIT) is an immune-mediated adverse drug reaction associated with a decrease of platelet counts that usually begins after at least 5 days of heparin treatment. Uncertainty exists about the risk of early onset of HIT (ie, < 5 days) in relation to previous heparin exposure. We therefore analyzed the temporal pattern of thrombocytopenia in patients with laboratory-confirmed HIT to assess whether patients with previous heparin exposure have an increased risk of early onset of HIT.

DESIGN:

Platelet count patterns in patients with a laboratory-confirmed diagnosis of HIT were examined in a retrospective chart review of a clinical study database. The onset of thrombocytopenia < 100 x 10(9)/L associated with the current heparin treatment (mainly unfractionated heparin) was analyzed using nonparametric maximum likelihood estimation.

RESULTS:

A total of 119 patients with 125 treatment episodes were assessed: HIT developed in 79 patients during initial exposure to heparin, and in 46 patients during reexposure. Early onset (< 5 days) of thrombocytopenia was associated with very recent heparin exposure. Patients reexposed to heparin within 3 months had an earlier onset of thrombocytopenia as compared to patients reexposed to heparin after 3 months (4.9 +/- 4.4 days vs 11.5 +/- 5.5 days [mean +/- SD], p = 0.001). There was no difference between onset on thrombocytopenia < 100 x 10(9)/L in patients reexposed to heparin within 3 to 12 months and after 1 year (9.7 +/- 6.4 days vs 12.3 +/- 5.2 days, p = 0.41). Whether platelet counts were obtained daily or less regularly did not affect the analysis.

CONCLUSION:

Early onset of thrombocytopenia in HIT is associated with recent heparin treatment (< 3 months). In contrast, for patients who did not receive heparin within the previous 3 months, HIT is an unlikely explanation for thrombocytopenia that occurs within the first 5 days.

PMID:
12114336
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center